Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

May 22, 2004Alleghany County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2004, 2:56 PM EDT for Alleghany County, North Carolina; Grayson County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 2:56 PM EDT (18:56 UTC)
Expired
May 22, 2004, 3:45 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS51 KRNK 221856
SVRRNK
NCC005-VAC077-221945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
  THIS STORM WAS LOCATED OVER ENNICE...AND MOVING NORTHEAST AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL ALLEGHANY COUNTY AT 310 PM EDT
  RURAL GRAYSON COUNTY AT 310 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8111 3668 8094 3664 8095 3661 8092
      3663 8090 3656 8085 3656 8091 3649 8094
      3647 8097 3642 8098 3642 8101

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:31 PM EDT, 25 minutes earlier.

Area forecast discussion, May 22, 2:31 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT SAT MAY 22 2004

.SHORT TERM...

WILL SEE SCTD/ISOLATED CONVECTION DIE WITH THE LOSS OF HEATING THIS
EVENING. SUNDAY...SHOULD SEE ONLY ISOLATED MTN CONVECTION...AS TEMPS
WARM A COUPLE DEGREES ALOFT...AND ONLY DIFFERENTIAL HEATING AND
OROGRAPHICS SHOULD BE THE TRIGGERS FOR TSRA.

MONDAY...MODELS TRYING TO SLIDE POTENTIAL MCS THROUGH THE WRN OH
VLY...AND INTO SRN KY...AND EVENTUALLY INTO SW VA/NW NC/SRN WV.
ATTM...WILL LEAVE CHANCE POPS IN THE WEST.

TEMPS WILL REMAIN VERY WARM...ESPECIALLY OUT EAST. WARMEST WILL BE
SUNDAY AFTN...AS POTENTIAL CLOUD DEBRIS MAY INHIBIT TEMPS A LITTLE
MONDAY.
&&

.LONG TERM (TUE-SAT)...

MIDWEEK...A FRONTAL BOUNDARY SAGS INTO NRN FA...THEN WASHES OUT.
LOOKS LIKE CONTINUED CHANCE OF SHRA/TSRA...WITH HIGHER CHANCES
WEDNESDAY WITH BEST FORCING IN THE AREA. WILL KEEP CHANCES AROUND
THROUGH THURSDAY WITH LEFTOVER CONVERGENCE FROM FRONTAL
BOUNDARY...THEN A BREAK IN THE ACTION FRIDAY...BEFORE MORE DIURNAL
ACTIVITY OCCURS SATURDAY. TEMPS DURING THE MIDDLE OF THE WEEK SHOULD
COOL DOWN SOME...BUT STILL HANGING AT OR ABOVE NORMAL...THEN
WARMING UP TOWARD SATURDAY.

&&

.CLIMATE...

RECORD HIGHS FOR SUNDAY 05/23. POTENTIAL THERE FOR A COUPLE RECORD
HIGHS TO BE APPROACHED.

LOCATION          RECORD/YEAR
ROA                 91/1957
LYH                 94/1941
DAN                 95/1953
BLF                 83/1988
RNK                 87/1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 22, 6:00 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT SAT MAY 22 2004

VAZ007-010>014-018>020-022>024-034-035-WVZ042>045-231000-
ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-
SUMMERS-TAZEWELL-WYTHE-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST VIRGINIA AND
WESTERN VIRGINIA.  STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
OF BECOMING SEVERE.  THE MAIN THREATS FROM ANY STORMS THAT DO DEVELOP
AND BECOME SEVERE WILL BE STRONG GUSTY DOWNBURST WINDS AND EVEN SOME
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ009-015>017-032-033-043>047-058-059-231000-
ALLEGHANY NC-APPOMATTOX-ASHE-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-
CHARLOTTE-FLOYD-FRANKLIN-GRAYSON-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-
ROCKINGHAM-SMYTH-STOKES-SURRY-WATAUGA-WILKES-YADKIN-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS BEING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CL

In the hours before

Local storm report, May 22, 11:06 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     GRETNA                  36.95N 79.37W
05/21/2004                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            THREE TREES DOWN. ONE ACROSS POWER AND TELEPHONE LINES.

1020 PM     HAIL             HOLLYWOOD               37.62N 80.45W
05/21/2004  0.75 INCH        MONROE             WV   LAW ENFORCEMENT

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:01 PM EDTSevere Thunderstorm WarningRNKAlleghany29 min
May 22, 5:46 PM EDTSevere Thunderstorm WarningRNKFranklin29 min
May 22, 6:05 PM EDTSevere Thunderstorm WarningRNKBedford55 min
May 22, 6:14 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke31 min
May 22, 6:41 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
May 22, 6:56 PM EDTSevere Thunderstorm WarningRNKBedford64 min
May 22, 7:39 PM EDTSevere Thunderstorm WarningRNKMontgomery36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.